Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 198, NWS Goodland, KS

August 12, 2021Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2021, 10:49 PM CDT for Red Willow County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 10:49 PM CDT (03:49 UTC)
Expired
Aug 12, 2021, 11:15 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS53 KGLD 130349
SVRGLD
NEC145-130415-
/O.NEW.KGLD.SV.W.0198.210813T0349Z-210813T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1049 PM CDT Thu Aug 12 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Red Willow County in southwestern Nebraska...

* Until 1115 PM CDT.

* At 1049 PM CDT, a severe thunderstorm was located near Bartley, or
  15 miles east of McCook, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Public.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Red Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10019 4014 10019 4009 10033 4033 10048
      4035 10042 4035 10020
TIME...MOT...LOC 0349Z 251DEG 18KT 4021 10033 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

024
1 follow-up statement
102 
WWUS53 KGLD 130415
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1115 PM CDT Thu Aug 12 2021

NEC145-130424-
/O.EXP.KGLD.SV.W.0198.000000T0000Z-210813T0415Z/
Red Willow NE-
1115 PM CDT Thu Aug 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RED WILLOW COUNTY
WILL EXPIRE AT 1115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4028 10019 4014 10019 4009 10033 4033 10048
      4035 10042 4035 10020
TIME...MOT...LOC 0414Z 251DEG 18KT 4024 10020 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:55 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 6:55 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
555 PM MDT Thu Aug 12 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 218 PM MDT Thu Aug 12 2021

Across the area this afternoon, skies are mainly sunny with a few
showers/storms starting to pop up along a boundary draped over the
southern CWA. The area is seeing mainly 90s for temps so far, with a
couple outliers in the upper 80s. Winds are north-northeast around
10-20 mph.

The main wx focus for this afternoon into the evening will be
thunderstorm potential, initially with the boundary to the south,
and then shifting eventually with a cold front that will drop down
into the area after 00z Friday, allowing for some increase in areal
coverage of potential rain/storms.

Models do differ as to the areal extent of expected precipitation.
Have continued to align pops with highest initially south of the
Interstate, then spreading north/south from there as the night
progresses. Any storms that form will be slow moving giving the area
the potential for locally heavy rainfall. Inverted-v sounding and
DCape values from SPC analysis range from 1100-1800 j/kg suggesting
that strong gusty winds(60-70 mph) are probable. Best dynamics for
strong to severe storms do lie over eastern zones where SPC
currently has a Marginal risk outlook. Can't rule out hail at least
an inch.

By Friday morning, remaining precipitation does begin to lift east-
northeast as models bring in upper level ridging from the west. The
remnants of the frontal boundary do linger south of the area most of
Friday into the upcoming weekend. There will be chances for precip
during this time as a shortwave/surface trough does interact with
the front remnants. SPC does carry a Slight/Marginal risk area for
portions of northeast Colorado for the potential of some severe
storms Friday afternoon/evening. Hail...wind threats probable...even
an isolated tornado is possible. A return to hot conditions on
Saturday along with ample low level moisture with dewpts in the 60s,
will help to provide decent instability for convection.

For temps, highs on Friday will drop into the 80s due to expected
cloud cover/precipitation. Western locales will start to see a
rebound on Saturday as 90s return. Eastern areas will remain in the
mid to upper 80s due to lingering clouds/rain. Overnight lows will
range from the upper 50s up into the lower and mid 60s, warmest
locales west of Hwy 25.

.LONG TERM...(Sunday through Thursday)
Issued at 106 PM MDT Thu Aug 12 2021

At the start of the period, an upper ridge continues across the
western part of the CONUS, with north to northwest flow aloft. The
ridge slowly progresses eastward on Sunday ahead of an upper trough
digging into the Pacific Northwest. This disturbance gradually
shifts the ridge east and south over the Plains, resulting in dry
weather for Sunday through much of Tuesday. Meanwhile at the
surface, a once stationary front slides east across the region as a
warm front, further allowing temperatures to warm early next week.

Chances for showers and thunderstorms return Tuesday night through
Thursday when the aforementioned upper trough enters the Rockies and
a cold front approaches the High Plains. Some uncertainty remains
regarding the timing and strength of this trough, so some
adjustments may need to be made to the forecast as this timeframe
approaches.

A warming trend is anticipated to start off the long term, with
highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s
for Tuesday. We should see a slight cool down thereafter, with highs
in the low/mid 80s on Thursday. Low temperatures range in the mid
50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Aug 12 2021

VFR conditions are expected at MCK and GLD through the 00Z TAF
period.
GLD will have a few thunderstorms in the vicinity between 01-05Z
with a return of scattered thunderstorms Friday afternoon after
21Z.
MCK will have a few thunderstorms in the vicinity after about 05Z
with scattered thunderstorms developing after 22Z Friday
afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Aug 12, 10:30 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
930 PM MDT Thu Aug 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
930 PM MDT Thu Aug 12 2021 /1030 PM CDT Thu Aug 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Although thunderstorms are expected to decrease in strength and
coverage overnight, isolated showers and a few thunderstorms may
continue east of a line from Stratton, Nebraska to Grinnell, Kansas
after midnight tonight. Some storms may contain small hail and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Friday afternoon and evening low end severe thunderstorms may occur
for the western part of the Tri-State Area. Main threats will be
winds up to 60 MPH, quarter size hail, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected overnight.

In the hours before

Local storm report, Aug 12, 9:41 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       VONA                    39.31N 102.75W
08/12/2021  M6.05 INCH       KIT CARSON         CO   TRAINED SPOTTER

            RAINFALL STARTED AROUND 530PM MT, JUST
            SPRINKLING NOW.

&&

TT
Local storm report, Aug 12, 9:43 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      1 WSW VONA              39.30N 102.76W
08/12/2021                   KIT CARSON         CO   TRAINED SPOTTER

            REPORTS OF BASEMENTS FLOODING, SOME
            SIDEWALKS DOWNTOWN ARE NOT VISIBLE DUE TO
            THE STANDING WATER. 6 INCHES OF RAIN FELL IN
            3 HOURS.

&&

TT
Local storm report, Aug 12, 9:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             3 S TRIBUNE             38.43N 101.75W
08/12/2021  M0.70 INCH       GREELEY            KS   LAW ENFORCEMENT

            DISPATCH RECEIVED A SHERIFFS REPORT 3 TO 5
            MILES SOUTH OF TOWN.

0253 PM     EXCESSIVE HEAT   1 NE HILL CITY          39.38N 99.83W
08/12/2021  M105 F           GRAHAM             KS   ASOS

            HEAT INDEX 105F, TEMPERATURE 97F.

0655 PM     HAIL             VONA                    39.31N 102.74W
08/12/2021  M0.25 INCH       KIT CARSON         CO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS PEA SIZE HAIL.

0714 PM     FLASH FLOOD      3 N RUSSELL SPRINGS     38.96N 101.18W
08/12/2021                   LOGAN              KS   EMERGENCY MNGR

            EM REPORTED WATER OVER ROADWAY AT K25/SENECA
            AND K25/TOPEKA (MM 160-161) WITH A PERIOD OF
            TRAFFIC DIVERSIONS. WATER HAS SINCE RECEDED.

0715 PM     HAIL             3 E VONA                39.30N 102.69W
08/12/2021  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

0724 PM     HAIL             VONA                    39.31N 102.74W
08/12/2021  M1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            REPORT OF AT LEAST GOLF BALL HAIL ONGOING IN
            TOWN. ALSO REPORTED 1.75 INCHES OF RAIN IN
            RAIN GAUGE.

0840 PM     HEAVY RAIN       VONA                    39.31N 102.75W
08/12/2021  M6.05 INCH       KIT CARSON         CO   TRAINED SPOTTER

            RAINFALL STARTED AROUND 530PM MT, JUST
            SPRINKLING NOW.

0841 PM     FLASH FLOOD      1 WSW VONA              39.30N 102.76W
08/12/2021                   KIT CARSON         CO   TRAINED SPOTTER

            REPORTS OF BASEMENTS FLOODING, SOME
            SIDEWALKS DOWNTOWN ARE NOT VISIBLE DUE TO
            THE STANDING WATER. 6 INCHES OF RAIN FELL IN
            3 HOURS.

&&
Special weather statement, Aug 12, 10:00 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
1000 PM CDT Thu Aug 12 2021

KSZ003-NEZ081-130330-
Decatur KS-Red Willow NE-
1000 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Decatur
and southwestern Red Willow Counties through 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Herndon, or 12 miles south of McCook, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Decatur and southwestern Red Willow Counties, including the following
locations... Traer and Cedar Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 10068 4011 10076 4023 10044 3998 10030
TIME...MOT...LOC 0259Z 247DEG 14KT 4003 10064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Aug 12, 10:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
1032 PM CDT Thu Aug 12 2021

KSZ003-NEZ081-130400-
Decatur KS-Red Willow NE-
1032 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central
Decatur and southern Red Willow Counties through 1100 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Danbury, or 10 miles southeast of McCook, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Danbury around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 10059 4013 10071 4027 10036 4003 10022
TIME...MOT...LOC 0332Z 245DEG 11KT 4008 10052

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Local storm report, Aug 12, 10:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
948 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             3 ESE INDIANOLA         40.22N 100.36W
08/12/2021  E1.00 INCH       RED WILLOW         NE   PUBLIC

            REPORT OF PEA TO QUARTER SIZE HAIL.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:00 PM CDTSpecial Weather StatementGLDRed Willow30 min
Aug 12, 10:32 PM CDTSpecial Weather StatementGLDRed Willow28 min
Aug 12, 11:16 PM CDTSpecial Weather StatementGLDRed Willow29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.